If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Verapamil - Reactions or Opinions

Collapse

About the Author

Collapse

BrodyB Find out more about BrodyB
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Verapamil - Reactions or Opinions

    My son Lee was changed to Verapamil (120 mg.) from Atenolol (50 mg.) yesterday due to asthema symptoms and counter indicative treatments.

    I know with the Atenolol he would be tired and have some days when he simply could hardly get out of bed. His HCM symptoms also did not seem to change...constant low level chest pain and SOB. He also had sleeping problems where it seems the body was out but the mind was working overtime.

    What are your experienses with Verapamil that we may need to know about and watch for. Thanks.
    Brody
    ________________
    \"Some men see things as they are and say why? I dream things that never were and say why not?\"

    George Bernard Shaw

  • #2
    Brody,

    When I first started Verapimil (V) I was only on a Beta-Blocker and was still having symptoms. I was first taking 120mg, then 240mg, then 360mg. At 360mg, I started to feel lightheaded especially when standing from a lower position. I went back to 240mg and stayed there for over a year. I did not have sideeffects during the day, but at night I would always feel wiped. I'm sure is was a combination of HCM+Meds.

    Bob
    Cleveland Myectomy Crew
    Member since November 2002

    \"Chance favors the prepared mind!\"

    Comment


    • #3
      rebound

      Hi,

      Beta-blockers should be weaned off of, not just stopped cold turkey. Sometimes there is a rebound effect or even withdrawal-like symptoms.

      Most people do fine on calcium channel blockers, however, be sure to look for dizziness or low blood pressure.

      take care,

      S

      Comment


      • #4
        Brody-
        I think that trip to the States is a good idea, we need to balance his meds and and HCM specialist can really help in this area.
        Lisa
        Knowledge is power ... Stay informed!
        YOU can make a difference - all you have to do is try!

        Dx age 12 current age 46 and counting!
        lost: 5 family members to HCM (SCD, Stroke, CHF)
        Others diagnosed living with HCM (or gene +) include - daughter, niece, nephew, cousin, sister and many many friends!
        Therapy - ICD (implanted 97, 01, 04 and 11, medication
        Currently not obstructed
        Complications - unnecessary pacemaker and stroke (unrelated to each other)

        Comment


        • #5
          Medication

          I think one should be cautious when asking about medicaton, since every case is uniquely different. For instance, Verapamil has a vasodilating action, which would tend to worsen, for instance, a midventricular obstuction. One beta-blocker, Monocor (Bisoprolol Fumerate) would tend to lessen, for instance, a midventricular obstruction. Monocor, while it may be the most selective beta-blocker on the market, (and therefor of potential benefit to asthmatics) still has the potential to worsen asthma in some people. Certainly an HCM specialist should be the guide.

          Comment


          • #6
            Time lines

            Lisa, I need to know what time lines we are looking at. Not being knowledgable concerning medical/physicological working and interactions with drugs I need a basis for understanding.

            To work out a drug treatment with the specialist, how much time time is involved? I expect that we would have the initial visit of what length? Then we would have to return possible for adjustment visits to zero in to the proper and correct treatment. How long would those usually take? I would expect that they would have to wait for some period to be able to assess reaction to the medication after the body has become accustomed to it. Would Lee need to stop taking all medications prior to our coming to the U.S. for the initial visit?

            I am trying to balance this with Lee's graduation in June and see what we may be able to accomplish maybe at spring break (1 week).

            Thanks. By the way, hope you enjoyed the ???hmmm??? Viking camp???
            Brody
            ________________
            \"Some men see things as they are and say why? I dream things that never were and say why not?\"

            George Bernard Shaw

            Comment


            • #7
              Verapamil

              I was very lucky to be able to work with my doctor by email. Had an initial visit and prescription. Then emailed him about what was happening and what I thought was the thing to do. He emailed back and changed the prescription by phone to the pharmacy) or told me why he thought my opinion was wrong. Once I had to tell him that he was wrong about, well, probably something he was assuming about me--he hadn't gone back to check the record.

              Something that could have been very miserable if I had had to wait for appointments was handled quite efficiently. I LOVE EMAIL!!! Don't know how many doctors would be willing to do this but it was a godsend for me.

              Sue

              Comment


              • #8
                hi,
                i had always taken atenelol and it worked o.k. for me, but after a visit to dr sherrid in nyc, my local cardiologist changed me to verapamil at his suggesation.
                i experienced severe flushing, heat intolerance and felt like dirt.
                after 1 week she changed me to corgard 20mg and now i am back to normal (whatever that is)

                Comment

                Working...
                X